March 27, 2001
Question from Pennsylvania, USA:
My 14 year old daughter has had type�1 diabetes since age six was and started on an insulin pump about eight months ago. For the past year, she has been complaining of foot pain, dizziness, and nausea. Her endocrinologist has failed to find a reason for these problems and told us that she doesn't feel that they are diabetes related, that she can't do anything, and suggested we see our family doctor. We have had four visits to him in the last two months, and he has ordered many blood tests and scans, but nothing has shown up. I did start her on alpha-lipoic acid for the foot pain several weeks ago, but have not noticed any improvement. What should our next step be?
Your best option for dealing with a complicated medical problem that your family doctor is not having success dealing with is to seek further consultation. I would begin by asking if your family physician knows of a specialist who would be helpful in making a diagnosis and relieving your daughter’s foot pain, dizziness and nausea. I’m not sure that adding alpha-lipoic acid will be useful in alleviating her symptoms.